Texas, 2013

Hail and Damaging Winds in Texas, March 31, 2013

March 31, 2013 · NWS HGX · 5 events in 4 counties and zones

The passage of a shortwave disturbance along a northern Texas cold frontal boundary initiated northern forecast area afternoon thunderstorms. These storms produced large hail and strong winds as their outflow boundaries propagated towards the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

The passage of a shortwave disturbance along a northern Texas cold frontal boundary initiated northern forecast area afternoon thunderstorms. These storms produced large hail and strong winds as their outflow boundaries propagated towards the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 31, 12:00 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 31, 12:00 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
100 PM CDT SUN MAR 31 2013

.DISCUSSION...
18Z TAF DISCUSSION BELOW.

&&

.AVIATION...
MAIN ISSUE WILL BE CONVECTION THE NEXT 6-9 HRS OVER SE TX.
FRONTAL BOUNDARY PUSHING INTO THE AREA MAY INITIATE A FEW STORMS
AND ALREADY SEE THAT NEAR KUTS. HRRR MODEL SEEMS TO HAVE A GOOD
HANDLE ON CONVECTION SO FAR. ITS GUIDANCE SUGGESTS INCREASED
THREAT THROUGH THE AFTERNOON AS SHORTWAVE TROUGH IN W TX MOVES
EAST THIS AFTERNOON. WILL GO WITH VCTS FOR ALL AREAS AND LIKELY
AMEND AS STORMS DEVELOP. SHOULD A LINE OF STORMS DEVELOP...MAY BE
ABLE TO GIVE BETTER TIMING OF CONVECTION IN TAFS. DO EXPECT
ACTIVITY TO DIMINISH FROM 00-02Z THIS EVENING. SHOULD THERE BE
DECENT RAINFALL...THINK THAT WITH LIGHT WINDS COULD GET SOME FOG
LIMITING VSBY. MODELS ALSO HINT AT ANOTHER ROUND OF VERY LOW CIGS.
WILL GO WITH MVFR/IFR CIGS FOR MOST SITES TONIGHT INTO TOMORROW
MORNING. THINK CIGS SHOULD GO VFR LATE MORNING TOMORROW THROUGH
AFTERNOON.

39

&&

.PREV DISCUSSION... /ISSUED 1131 AM CDT SUN MAR 31 2013/

DISCUSSION...
NOT A LOT OF CHANGES TO THE GOING FCST FOR THE UPDATE. STILL KEEP-
ING A CLOSE EYE ON THE CONVECTION ALONG THE FRONTAL BOUNDARY THAT
IS MOVING INTO OUR NRN MOST ZONES. LOOKS LIKE SOME WEAKENING OVER
THE TRAILING END OF THE LINE AS IT APPROACHES HOUSTON COUNTY WITH
THE STRONGEST ACTIVITY FURTHER E/NE ON THE LINE. NO REAL ARGUMENT
WITH THE IDEA OF THIS BOUNDARY LINGERING OVER THE NRN PORTIONS OF
THE CWA AS THE CONVECTION CONTINUES TO DIE OFF. SHORT RANGE PROGS
STILL SHOWING ADDITIONAL DEVELOPMENT LATE THIS AFTN/EARLY EVENING
WITH THE APPROACH/PASSAGE OF A SHORTWAVE. SEEING HINTS OF THIS AS
PER RADAR/SATELLITE LOOPS OVER SOUTH CENTRAL TX ATTM. COULD BE AN
ACTIVE LATTER PART OF THE SHIFT HOPPING INTO THE NEXT ONE. 41

PREV DISCUSSION... /ISSUED 429 AM CDT SUN MAR 31 2013/

SOUTHEAST TEXAS CLOSES OUT THE MONTH OF MARCH WITH A CHANCE OF
MAINLY AFTERNOON THROUGH EARLY EVENING SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THE APPROACH OF A WEAK COLD FRONT FROM THE NORTH
AND AN UPPER LEVEL DISTURBANCE FROM THE WEST. CONDITIONS APPEAR TO
BE FAVORABLE FOR SOME OF THE STORMS TO BECOME STRONG OR
SEVERE...MAINLY ALONG AND NORTH OF INTERSTATE 10. RAIN CHANCES
WILL BE DECREASING OVERNIGHT...AND SOME LOCATIONS MIGHT END UP
DEALING WITH SOME FOG DEVELOPMENT. MONDAY LOOKS QUIET. RAIN
CHANCES COME BACK INTO THE FORECAST BEGINNING MONDAY NIGHT AND
TUESDAY AS MOISTURE LEVELS BEGIN TO RISE...AND THE BEST CHANCE OF
SHOWERS AND THUNDERSTORMS LOOKS LIKE IT MIGHT BE FOCUSING ON A
TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON TIME PERIOD AS IMPULSES
ASSOCIATED WITH THE LOW CURRENTLY OFF THE CALIFORNIA COAST MOVE
ACROSS THE STATE. PORTIONS OF OUR AREA LOOK TO HAVE THE POTENTIAL
TO SEE AN INCH OR TWO OF RAIN AROUND MID WEEK WITH THE GREATEST
AMOUNTS POSSIBLY FOCUSING NEAR THE COAST OR OFFSHORE. THIS EARLY
MARCH STORM SYSTEM EDGES OFF TO THE EAST ON THURSDAY...AND A
COOLER AND DRIER AIR MASS SETTLES INTO THE AREA TO CLOSE OUT THE
WEEK. WARMER TEMPERATURES ARE EXPECTED OVER THE WEEKEND AS WINDS
COME BACK AROUND TO THE SOUTH AND SOUTHEAST. 42

CLIMATE...
HOW DRY WILL MARCH END UP?
- FOR IAH...THE MONTHLY RAINFALL TOTAL OF 0.54 INCHES CURRENTLY RANKS
AS THE 6TH DRIEST MARCH ON RECORD. IAH NEEDS 0.24 INCHES OF RAIN TODAY
TO END UP OUT OF THE TOP 10. IAH'S DRIEST MARCH ON RECORD IS A
TRACE OF RAIN IN 1916.
- FOR HOU...THE MONTHLY RAINFALL TOTAL OF 0.56 INCHES CURRENTLY RANKS
AS THE 6TH DRIEST MARCH ON RECORD. HOU NEEDS 0.32 INCHES OF RAIN TODAY
TO END UP OUT OF THE TOP 10. HOU'S DRIEST MARCH ON RECORD IS 0.07 INCHES
IN 1953.
- FOR GLS...THE MONTHLY RAINFALL TOTAL OF 0.19 INCHES CURRENTLY RANKS
AS THE 4TH DRIEST MARCH ON RECORD. GLS NEEDS 0.20 INCHES OF RAIN TODAY
TO END UP OUT OF THE TOP 10. GLS'S DRIEST MARCH ON RECORD IS 0.06 INCHES
IN 1953.

42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      79  62  81  60  75 /  60  30  10  30  60
HOUSTON (IAH)              78  62  81  62  74 /  50  40  10  30  60
GALVESTON (GLS)            76  64  76  65  71 /  30  30  10  20  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...40
AVIATION/MARINE...39
Hazardous weather outlook, Mar 31, 3:31 AM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
431 AM CDT SUN MAR 31 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-011215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
431 AM CDT SUN MAR 31 2013

...SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
EARLY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT
THIS AFTERNOON THROUGH EARLY THIS EVENING FOR LOCATIONS GENERALLY
ALONG AND NORTH ON INTERSTATE 10. ACTIVITY WILL BE ASSOCIATED WITH
THE APPROACH OF A WEAK COLD FRONT FROM THE NORTH AND AN UPPER
LEVEL DISTURBANCE FROM THE WEST. LARGE HAIL AND STRONG DAMAGING
WINDS ARE EXPECTED TO BE THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD STORMS ARE POSSIBLE ACROSS SOUTHEAST TEXAS TUESDAY AND WEDNESDAY
WITH THE APPROACH AND PASSAGE OF A STRONG UPPER LEVEL STORM SYSTEM AND
ANOTHER COLD FRONT. RAINFALL TOTALS WILL HAVE THE POTENTIAL TO AVERAGE
1 TO 2 INCHES BEFORE THIS EVENT COMES TO AN END ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EARLY THIS EVENING.

The radar

The Houston radar (KHGX), 134 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Jacinto

When
March 31, 1:04 PM CST
Where
San Jacinto County, 5 mi N of Coldspring
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
30.672, -95.150

The wind gust was measured at the APRS WxNet site.

Hail, Montgomery

When
March 31, 2:12 PM CST
Where
Montgomery County, 2.04 mi SSW of Willis
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
30.391, -95.488

The half dollar size hail was reported at the FM 830 and Interstate 45 intersection.

Thunderstorm Wind, Montgomery

When
March 31, 2:55 PM CST
Where
Montgomery County, 1.24 mi ENE of Grangerland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.254, -95.310

A large tree fell onto a pickup truck near the Linda Lane and FM 1485 intersection.

Hail, Fort Bend

When
March 31, 3:50 PM CST
Where
Fort Bend County, 0.6 mi E of Sugarland
Measured
0.88 in hail
Reported by
Public
Coordinates
29.620, -95.620

Nickel size hail was reported in Sugar Land.

Hail, Brazoria

When
March 31, 4:35 PM CST
Where
Brazoria County, Manvel
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
29.470, -95.350

The penny size hail was reported in the town of Manvel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432485, 432300, 432301, 441413, 432302.